should i have questioned it?? - page 2

Hey everyone!! im a student nurse who is graduatin in may 07. I have a question about a med that i was concerned about administering, any advice would be great!~~ My last clinical day I was... Read More

  1. by   AnnieOaklyRN
    It is very imporant to clarify ALLERGIES versus SIDE EFFECTS, as a lot of paitents claim to be allergic to medication when really they are just having a side effect. If the patient had been getting this medication every day I would say it is fine. ACE inhibitors can cause coughing but that may resolve with time, but they also cause angioedema which of course can be dangerous and that would be a denfinite contraindication to giving the med. Sounds like to me this patient was getting this drug everyday already and it wasnt a problem. I am a student about to graduate and I would have given it provided it was not a new medication for her.

    Sweetooth
  2. by   jill48
    Quote from swtooth
    It is very imporant to clarify ALLERGIES versus SIDE EFFECTS, as a lot of paitents claim to be allergic to medication when really they are just having a side effect. If the patient had been getting this medication every day I would say it is fine. ACE inhibitors can cause coughing but that may resolve with time, but they also cause angioedema which of course can be dangerous and that would be a denfinite contraindication to giving the med. Sounds like to me this patient was getting this drug everyday already and it wasnt a problem. I am a student about to graduate and I would have given it provided it was not a new medication for her.

    Sweetooth
    I'm an LPN with almost 12 years experience and I would not have given it UNLESS the physician clarified and amended the allergy status. And I would chart every single call I made; to the pharmacist, to the physician, speaking to my supervisor, to the patient, etc. Cover your butt. My favorite rule for myself: IF YOU DIDN'T CHART IT, YOU DIDN'T DO IT.
  3. by   rachelaleanRN2B
    Good job questioning this. It is your job to do so, so you did the right thing by going to your instructor. Never question yourself for questioning. When a pt says they are allergic to something always ask what the reaction was because lots of times it is just a mere known side effect of the drug and not a true reaction. Great job!!

    Rachel
  4. by   kmoonshine
    Here's a good article on the subject:
    http://www.uspharmacist.com/index.as...age=8_1962.htm

    I've seen a patient once with angioedema - he had just started taking lisinopril and his mouth and lips were very swollen. I swear, his lips looked as big as a hotdog. Pt denied SOB and his oxygen sats were at 100%; we gave him lots of IV meds (benadryl, pepcid, etc) and kept a close watch on him, ready to intubate if needed.
  5. by   kell1566
    thanks everyone for the replies!!! i am so glad to be able to use this site and ask questions....we learn something new everyday!! well overall im glad i questioned it bc ive always learned in nursing school that dont jus give it bc somoene else did the day before....i kno this may not apply in the real world...but im going to try and uphold it!!
    congrats to everyone else graduating.....its been a long haul~~~ but the learning is gonna continue!! good luck in the future!! thanks to everyone for your posts!! nothing wrong with takin a few mins to call and ask the MD and pharmacist so Ill keep that in mind!!
  6. by   MB37
    A thought I had while reading this - I have prehypertension, and my NP tried a few types of drugs to bring it down. We tried Lisinopril, and I got horribly dizzy, to the point of barely being able to walk across the room. This was a side effect and not an allergy, but she told me she was going to chart it as an allergy so that no one would ever prescribe it to me again. I'll explain that to any future GPs that I see for this, but what if I had been 86 and not fully oriented? I'm only a very new student, so I don't know how standard that is. Now, I'd also mention it to anyone else I saw who prescribed an ACE inhibitor, so we'd know what to watch for.

close